Georgia, 2009

Damaging Wind in Georgia, August 5, 2009

August 5, 2009 · NWS TAE · 1 event in 1 county or zone

An early evening thunderstorm on the 5th produced wind damage just south of Moultrie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An early evening thunderstorm on the 5th produced wind damage just south of Moultrie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 5, 2:32 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 2:32 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT WED AUG 5 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...GRADUAL CHANGES IN
THE WEATHER EXPECTED OVER THE NEXT FEW DAYS AS THE UPPER PATTERN
EVOLVES. LINGERING UPPER TROUGH IS FORECAST TO WEAKEN THROUGH THE
END OF THE WEEK WITH UPPER RIDGE BUILDING OVER THE SOUTHEASTERN
STATES. AT THE SURFACE...A WEAK TROUGH...CURRENTLY OVER CENTRAL
GA/AL WILL SAG SOUTH THURSDAY AND FRIDAY WITH A DRIER AIR MASS
FILTERING IN. BEST POPS FOR THURSDAY WILL BE OVER THE SOUTHERN
HALF OF THE CWA SOUTH OF THE SFC BOUNDARY.

BY FRIDAY...WEAK TROUGH WILL KEEP BARELY HANGING ON WHILE LOW
LEVEL SUBTROPICAL RIDGE EASES NORTH AND SETTLES OVER THE CWA. THIS
WILL SWING THE LOW LEVEL FLOW AROUND TO THE EAST OR SOUTHEAST.
BEST POPS FRIDAY WILL ONCE AGAIN BE ACROSS FLORIDA...SOUTH OF THE
BOUNDARY. OVERALL...POPS WILL BE ON GENTLE DECLINE WITH SLIGHTLY
LESS CONVECTIVE SOUTHEAST FLOW. HIGH TEMPS MAY RISE INTO THE
MID/UPPER 90S OVER THE NORTHERN HALF WITH DRIER AIR WORKING IN
ALOFT.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...GUIDANCE CONTS TO
GENERALLY AGREE ON EXTENDED SYNOPTIC PATTERN. THIS IS INITIALLY
HIGHLIGHTED BY A TROUGH OVER WRN CONUS AND A BUILDING RIDGE OVER
ERN 2/3RD OF CONUS. UPPER HIGH IS ANCHORED ACROSS THE DEEP
SOUTH...WITH THE SURFACE RIDGE LIFTING NORTH AND REMAINING ACROSS
THE NORTHERN GULF OF MEXICO.

BY EARLY SAT...THE TROUGH BEGINS TO EJECT NEWD TOWARDS CANADIAN
PRAIRIES IN RESPONSE TO UPPER LOW OVER ALEUTIANS DROPPING SEWD. THIS
WILL LIKELY CAUSE DEEP ERN RIDGE TO MIGRATE WWD WITH AN EQUALLY
STRONG SUBTROPICAL RIDGE BUILDING WESTWARD FROM THE ATLANTIC INTO
THE EASTERN U.S. SEVERAL UPPER HIGHS FORECAST TO INTERFACE ACROSS
TENN VALLEY RESULTING IN GIANT 598 HIGH/UPPER RIDGE CENTERED OVER SE
SAT-MON. STACKED SFC AND UPPER LEVEL RIDGING OVER THE REGION WITH
AMPLE SUBSIDENCE WILL CONTINUE TO GENERATE A VERY HOT AND HUMID
PERIOD BUT WITH A MOIST AND TROPICAL SURFACE AIRMASS TRAPPED UNDER
THE RIDGE. SO UPPER RIDGE WILL NOT BE ABLE TO COMPLETELY SHUT OFF
DIURNAL TSRA ACTIVITY. THEN...MODELS SHOW CANADIAN TROUGH SHIFTING
EWD WHILE ELY WAVES MOVE AROUND SOUTHERN SIDE OF THE RIDGE. THIS
FORCES RIDGE TO COMPRESS AND SHIFT BACK EWD...DECREASING SUBSIDENCE
AND FAVORING INCREASING PRECIPITABLE WATER VALUES WILL RESULT IN
INCREASING RAIN CHANCES SECOND HALF OF EXTENDED.

WILL GO WITH VERY LOW POPS THRU SAT NIGHT..THEN MAINLY AFTN/EVE LOW
SCT POPS REST OF THE PERIOD. WITH A MOIST LOW LEVEL...MINIMUM TEMPS
WILL REMAIN IN THE LOW TO MID 70S...OR ABOVE CLIMO (AROUND 70) THRU
THE PERIOD. MAX TEMPS WILL REMAIN IN THE LOW-MID 90S OR SLIGHTLY
ABOVE CLIMO (AROUND 91) THRU THE PERIOD.

&&

.AVIATION...SCT SHRA AND TSRA WILL BE LIKELY THIS AFTERNOON AT
ALL TAF SITES. VISIBLE SATELLITE SHOWS A WELL DEVELOPED CU FIELD
OVER MUCH OF THE REGION. EXPECT TSRA TO DEVELOP AND BECOME MORE
NUMEROUS INTO THE AFTERNOON AND EVENING HOURS. STRONGER STORMS
WILL BE MORE LIKELY FURTHER NORTH AROUND DHN AND ABY. THESE STORMS
MAY PRODUCE DAMAGING WINDS AND TORRENTIAL RAINFALL. ANY STORM THAT
FORMS MAY BRIEFLY PRODUCE MVFR/IFR CONDITIONS. OTHERWISE, VFR
CONDITIONS ARE ANTICIPATED THROUGH THE LATE EVENING. BY 0800
THURS, FOG DEVELOPMENT MAY RESULT IN MVFR CONDITIONS FOR A FEW
HOURS AT VLD, DHN, AND ABY. FOG SHOULD LIFT AND DIMINISH BY 1400Z,
GIVING WAY TO VFR CONDITIONS AT ALL LOCATIONS OUTSIDE OF SCT TSRA
THAT MAY DEVELOP ONCE AGAIN THURSDAY AFTERNOON.

&&

.MARINE...FLOW WILL GRADUALLY SWING AROUND TO THE SOUTHEAST OVER
THE NEXT FEW DAYS. HOWEVER...GRADIENT WILL REMAIN VERY WEAK WITH
WINDS AND SEAS STAYING MINIMAL.

&&

.FIRE WEATHER...MOIST LOW LEVEL FLOW BETWEEN HIGH PRESSURE TO OUR
SOUTH AND A WEAK FRONT JUST NORTH OF THE REGION WILL PREVENT
CRITICAL FIRE WEATHER CONDITIONS FROM BEING REACHED THROUGH
THURSDAY. STACKED LOW AND UPPER LEVEL HIGH PRESSURE BUILDING OVER
THE REGION FOR THE END OF THE WEEK WILL RESULT IN ABOVE NORMAL
TEMPERATURES AND BELOW NORMAL RAIN CHANCES. HOWEVER... DESPITE THE
HIGHER TEMPERATURES...CRITICAL FIRE WEATHER CONDITIONS ARE NOT
ANTICIPATED DURING THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   71  93  70  95  73 /  30  40  20  30  20
PANAMA CITY   75  90  76  91  77 /  30  40  20  20  10
DOTHAN        70  94  71  95  73 /  30  20  20  20  20
ALBANY        71  94  70  95  71 /  30  30  20  20  20
VALDOSTA      71  93  70  95  71 /  30  50  20  30  20
CROSS CITY    71  91  71  93  72 /  30  50  20  40  20
APALACHICOLA  76  89  76  90  77 /  20  30  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/MROCZKA/AUSTIN/BLOCK
Hazardous weather outlook, Aug 5, 4:50 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT WED AUG 5 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT WED AUG 5 2009 /450 AM CDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED
ACROSS THE REGION. SHOWERS AND STORMS WILL BE ONGOING THIS MORNING
NEAR THE FLORIDA GULF COAST. THESE STORMS ARE EXPECTED TO SPREAD
INLAND LATER TODAY WITH THE SEA BREEZE AND BECOME MOST
CONCENTRATED ACROSS THE FLORIDA BIG BEND AND SOUTHERN GEORGIA.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 50 MPH...AND VERY
HEAVY RAINFALL.

LATER TONIGHT...THE POTENTIAL EXISTS FOR A COMPLEX OF STRONG
STORMS TO MOVE SOUTHWARD OUT OF CENTRAL ALABAMA INTO THE AREA. DUE
TO THIS POSSIBILITY...RAIN CHANCES WILL REMAIN ELEVATED ACROSS
SOUTHEAST ALABAMA AND SOUTHWESTERN GEORGIA THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CONTINUED AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON
THURSDAY WITH A GENERAL DECREASE IN COVERAGE OF THESE STORMS INTO
THE WEEKEND AS A LARGE AREA OF HIGH PRESSURE BUILDS OVER THE
SOUTH. AS THIS HIGH PRESSURE MOVES OVER THE SOUTHEAST...THE
POTENTIAL FOR SOME VERY HOT AND HUMID DAYS EXISTS...ESPECIALLY BY
THE FIRST OF THE WEEK WHEN HIGH TEMPERATURES MAY REACH INTO THE
UPPER 90S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

In the hours before

Local storm report, Aug 5, 3:17 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             DE FUNIAK SPRING AIRPOR 30.73N 86.15W
08/05/2009  E0.25 INCH       WALTON             FL   PUBLIC

            ESTIMATED WINDS 40-50 MPH. TEMPORARY LOSS OF POWER.

&&

DONAL.HARRIGAN
Special weather statement, Aug 5, 3:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT WED AUG 5 2009

FLZ010-011-052100-
JACKSON-WASHINGTON-
319 PM CDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON AND
NORTHEASTERN WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 400 PM CDT

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MARIANNA...MOVING EAST AT AROUND
15 MPH.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEOPLE IN JACKSON AND NORTHEASTERN WASHINGTON COUNTIES...INCLUDING
THE CITY OF MARIANNA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Aug 5, 3:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT WED AUG 5 2009

GAZ142-143-155-156-052145-
DECATUR-EARLY-MILLER-SEMINOLE-
444 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR
...EARLY...MILLER AND SEMINOLE COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 545 PM EDT

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF COLQUITT...MOVING
SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Local storm report, Aug 5, 4:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     E WEBB RD/ROSS CLARK CI 31.24N 85.37W
08/05/2009                   HOUSTON            AL   EMERGENCY MNGR

            FIVE VEHICLES DAMAGED...SOME MINOR BUILDING DAMAGE AT
            HOUSTON COUNTY ROAD DEPARTMENT FACILITY.

&&

WATSON
Special weather statement, Aug 5, 4:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 PM EDT WED AUG 5 2009

GAZ120>122-052230-
CLAY-QUITMAN-RANDOLPH-
538 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CLAY...QUITMAN AND
WESTERN RANDOLPH COUNTIES...

* UNTIL 630 PM EDT

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF GEORGETOWN...MOVING EAST AT 20
MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL
Special weather statement, Aug 5, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT WED AUG 5 2009

ALZ065-066-052300-
COFFEE-DALE-
504 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE AND DALE
COUNTIES...

* UNTIL 600 PM CDT

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARITON TO 7 MILES
NORTH OF NEW BROCKTON TO BULLOCK...OR ALONG A LINE EXTENDING FROM 11
MILES NORTH OF OZARK TO 11 MILES NORTHEAST OF ELBA TO 9 MILES
NORTHWEST OF ELBA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  ELBA BY 535 PM CDT.
  NEW BROCKTON BY 540 PM CDT.
  OZARK BY 550 PM CDT.
  ENTERPRISE BY 600 PM CDT.

DIME SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colquitt

When
August 5, 5:30 PM EST to 5:31 PM EST
Where
Colquitt County, 1 mi S of Moultrie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.155, -83.780

Some trees and power lines were down just south of Moultrie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193631.